Switching from Ropinirole to Mirapexin. - Restless Legs Syn...

Restless Legs Syndrome

14,579 members9,265 posts

Switching from Ropinirole to Mirapexin.

Hannahb42
Hannahb42

I am currently taking 2.5mg of Ropinirole a night for severe Rls. Because of my symptoms my GP is changing me to Mirapexin. He has put me on a dose of 1 Tablet at night of 0. 008. I am trying ir tonight but I'm concerned this is is no way equivalent dose of ropinirole. Because I was splitting my dose of ropinirole I should be ok to just switch but I'm worried this new tablet at such a low dose won't even start to cover the symptoms of my RLS

12 Replies
oldestnewest

Hi Hannah. I read that you are switching from Rotigotine to Pramipexole (Mirapexin) because of your symptoms.

I'm not too clear why this should be. Presumably the symptoms are the symptoms of RLS and you have been using Rotigotine for some time. Are you switching because the symptoms have got worse? Didn't the Rotigotine work or did work but then stopped working.

Additionally you say "severe" symptoms, so again are you implying that they have got worse?

I wonder if this description fits your symptoms.

They occurred in the evening but then started appearing earlier and earlier in the day.

They used to be just in your legs but have spread to other parts of the body.

They have become more severe.

You find the time between you staying still and the symptoms starting is getting shorter.

If so, this may be augmentation. Augmentation is one of the consequences of taking a Dopamine Agonist, (DA). Rotigotine is a DA and if you are suffering augmentation then it's highly probable that the Rotigotine caused it.

Pramipexole, 0.088 mg is the starting dose. You're probably right to think that it won't be enough. It can be increased if necessary. You will find different sources recommend different maximum doses, varying from 0.18 mg to 0.54mg.

However, Pramipexole is also a DA. Some people find that switching from one DA to another helps. However, if you are suffering augmentation from Rotigotine, the chances are you will get it from Pramipexole too.

Furthermore, even if you're not yet suffering augmentation, chances are you will if you continue taking any DA.

I suggest you find out more about the consequences of taking a DA, about augmentation and about the alternatives to DAs, such as the alpha2delta ligands, which have a different action, (and different cobsequences).

You will find links to information on these topics on this site and also on

rlshelp.org

Draughtsman
Draughtsman in reply to Manerva

Poster on Ropinerole not patch

Manerva
Manerva in reply to Draughtsman

ooops my mistake, it's still a DA

Hannahb42
Hannahb42 in reply to Manerva

Thank you for your reply. Yes I am struggling exactly as you've said above which I now understand is augmentation. I am not finding much support from my GP switching drugs was the only option given to me. I have other health issues (a brain tumour and syringomyelia) and my gp just disregards my issues with RLS when some days it causes me the most pain, his concern is for the treatment of my other issues. I don't know where to go from here.

Manerva
Manerva in reply to Hannahb42

I am quite shocked by what you say. You certainly have my sympathy. I can understand why your other conditions are of more concern than your RLS from a clinical point of view. Your GP however is ignoring your point of view.

I'm also not clear why a GP is dealing with your issues, I would imagine at some point you should have seen or should be seeing a specialist consultant.

I'm sorry, I don't know what other treatments you have, nor do I know how your other conditions are contributing to your RLS. It occurs to me that you need to come off the Pramipexole, but what could replace it is difficult because of interactions with other treatments.

Alternative medications include an alpha2delta ligand e.g. Gabapentin or Pregabalin. These are licensed antiepileptic medicines which are also used for nerve pain and RLS. Benzodiazepines such as Clonazepam can be used. They aren't particularly effective for RLS symptoms but they do have a muscle relaxant effect and can help you sleep. Opiates can also be used for RLS. Targinact (Oxycodone and Nalaxone) is licensed for RLS in the UK but doctors are very reluctant to prescribe any opiate for RLS.

So there are alternatives. I can see you need to gather information to educate your GP. Really, in the circumstances, it would be better to see a neurologist about your RLS. Unfortunately there may be a long waiting time for this for RLS if you're in the UK, as I guess you are. I was recently advised to see one privately.

Without knowing your full story I can't really offer any more suggestions.

If you are in the UK you might find the National Institute for Health and Care Excellence guidelines for RLS helpful. Doctors are supposed to follow these guidelines. In amongst the detail they do mention Gabapentin, benzodiazepines and opiates. They also mention augmentation and referral to a specialist especially if you have augmentation.

Here is the link

cks.nice.org.uk/restless-le...

look under "treatment options for idiopathic RLS"

Just to emphasie, UK doctors should follow these guidelines.

Hannahb42
Hannahb42 in reply to Manerva

Thank you for all your advice, I'm very grateful.

You were on the DA medication least prone to augmentation. Therefore the Pramipexol will do nothing, and indeed make things much worse, possibly, as you are surmising. At the starting dose, you will only feel a lot worse.

You need to get off the DA altogether, with help from a knowledgeable practitioner, slowly and with tramadol to help suppress the withdrawals.

There is a lot of information on augmentation on rls-uk.org

And a paper by Dr Mark Buchfuhrer (Google it) which you could print out for your doctors education. It's called "management of augmentation" or like name.

All the best. You will get through this ,as have many before you.

Draughtsman
Draughtsman in reply to Madlegs1

Poster on Ropinerole not patch

Hannahb42
Hannahb42 in reply to Madlegs1

Thank you

Here is the paper by Dr Buckfuhrer

sleepreviewmag.com/2015/02/...

Hi Hannah

I agree with Manerva & Madlegs. If Ropinirole is not working and you describe your RLS as severe- I suspect Augmentation.

Read recent posts and you will see people come on here every day with ‘severe RLS’ and they will be on either Ropinirole or Mirapex.

Most of us have been on dopamine agonists and our RLS has become more intense and unbearable. Withdrawal is tough but there are alternatives.

Become your own expert and read all the links posted by Madlegs and Manerva.

Hannahb42
Hannahb42 in reply to Joolsg

Thank you

You may also like...